North Carolina, 2008

Hail in North Carolina, July 7, 2008

July 7, 2008 · NWS RAH · 1 event in 1 county or zone

Isolated convection resulted in an isolated severe hail report in Alamance County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

Isolated convection resulted in an isolated severe hail report in Alamance County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jul 7, 9:20 PM EST, 7 minutes earlier.

Area forecast discussion, Jul 7, 9:20 PM EST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
1020 PM EDT MON JUL 7 2008

.SYNOPSIS...
A WARM AND HUMID AIR MASS ACROSS THE REGION COMBINED WITH AN
EASTWARD MOVING UPPER LEVEL TROUGH...WILL RESULT IN THE DEVELOPMENT
OF SCATTERED THUNDERSTORMS AGAIN THIS EVENING. THE TROUGH WILL
LINGER AND WEAKEN OVER THE AREA ON TUESDAY...AND FINALLY SHIFT EAST
TUESDAY NIGHT.  A SURFACE BOUNDARY WILL APPROACH THE AREA FROM
NORTHWEST ON WEDNESDAY.

&&

.NEAR TERM /THROUGH TUESDAY/...
AS OF 1000 PM...

ISOLATED THUNDERSHOWERS IN THE NORTHWEST PIEDMONT (TRIAD) PERHAPS
DEVELOPED ON OUTFLOW BOUNDARY AND AIDED BY INCREASING LOW LEVEL
RELATIVE HUMIDITIES AFTER SUNSET. THESE ARE ADVECTING TO THE EAST. RAIN
CHANCES GENERALLY LESS THAN 20 PERCENT UNTIL TUESDAY AFTERNOON.

GREENSBORO SOUNDING THIS EVENING INDICATES THE AIR MASS WAS CAPPED
TODAY. DYNAMICS NOT TOO IMPRESSIVE ON THE MODELS FOR TUESDAY BUT
SOME CHANGES ARE IN STORE FROM TODAY. MID LEVEL TROUGH WILL
ACCOMPANY THE PASSAGE OF A DECENT VORTICITY CENTER THROUGH CENTRAL
NORTH CAROLINA AT MID DAY. WIND FIELDS ARE WEAK HOWEVER. THIS WILL
BE A RARE SITUATION WHERE WESTERLY FLOW ACTUALLY BRINGS IN HIGHER
MOISTURE AS THE AIR COLUMN MOISTENS TO PRECIPITABLE WATERS OF
AROUND 1.75 INCHES. GIVEN THE TIMING OF THESE FEATURES...EXPECT
SCATTERED SHOWERS AND THUNDERSTORMS NEAR AND EAST OF HIGHWAY ONE
TUESDAY AFTERNOON. THERE IS SOME HINT OF WEAK CONVERGENCE AROUND
800 MILLIBARS NEAR THE SOUTH CAROLINA BORDER AND THIS MAY AID THAT
AREA TUESDAY AFTERNOON. LESSER CHANCES TO THE WEST.

TEMPERATURES ON TRACK AND UNTOUCHED.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
AS OF 200 PM MONDAY...

TUESDAY NIGHT:
THE UPPER LEVEL WAVE OVER THE MID-ATLANTIC IS PROGGED TO MOVE EAST
OF CENTRAL NC BY 06Z WED...WITH SOME SUBSIDENCE LIKELY IN ITS WAKE.
FCST SOUNDINGS CONTINUE TO SHOW PWAT VALUES IN THE 1.50-1.75
RANGE...WITH SOME AVAILABLE INSTABILITY TO SUPPORT ANY ONGOING
CONVECTION OR TO SUPPORT NEW CONVECTIVE DEVELOPMENT PROVIDED THERE
IS ENOUGH LIFT. WITH THE UPPER LEVEL WAVE EAST OF THE AREA...DO NOT
THINK THERE WILL BE SUFFICIENT LIFT TO FORCE CONVECTION AFTER
MIDNIGHT TUE NIGHT / WED MORNING. TO ACCOUNT FOR THE POSSIBILITY OF
ONGOING CONVECTION WILL KEEP A SLIGHT CHANCE OF SHOWERS/STORMS
THROUGH MIDNIGHT...OTHERWISE PLAN TO KEEP THE FORECAST DRY FROM
MIDNIGHT THROUGH SUNRISE WED MORNING. IF THERE WERE ANY ISOLATED
ACTIVITY DURING THIS TIME...IT WOULD MOST LIKELY BE EAST OF I-95.
WILL CONTINUE TO FCST LOW TEMPS BASED ON PERSISTENCE AND
CLIMATOLOGY...WITH LOWS IN THE UPPER 60S TO LOWER 70S.

WEDNESDAY:
THE 12Z GFS/NAM MODEL RUNS DIFFER WITH REGARDS TO HOW THEY HANDLE
CONVECTION ALONG A WEAK COLD FRONT (ASSOCIATED WITH LOW PRESSURE
IN QUEBEC) OVER THE MIDWEST TUESDAY NIGHT AND WEDNESDAY
MORNING...AND THIS SEEMS TO RESULT IN QUITE A DIFFERENT MSLP
PATTERN EAST OF THE MISSISSIPPI RIVER OVER WESTERN TN/KY AND
SOUTHERN IL/IN ON WED AFTERNOON. THE GFS IS SHOWING A 1012
MILLIBAR LOW ALONG THE KY/IL/IN BORDER AREA...WHEREAS THE NAM
SHOWS A 1016 MILLIBAR HIGH IN VICINITY OF THE SAME REGION. NOT
SURE IF THIS WILL AFFECT THE FORECAST IN CENTRAL NORTH
CAROLINA...BUT THE DISCREPANCY IS WORTH NOTING. THE UPPER LEVEL
PATTERN IS MORE UNIDIRECTIONAL OVER THE AREA WEDNESDAY AFTERNOON/EVENING
AT 500 MILLIBAR...ALTHOUGH BY THE TIME YOU REACH 250 MILLIBAR THE
FLOW IS MORE FROM THE NW/NORTH NORTHWEST ON THE EASTERN SIDE OF A
DEVELOPING RIDGE AT THAT LEVEL OVER THE DEEP SOUTH. BOTH THE
GFS/NAM HINT AT THE POSSIBILITY OF SOME CONVECTION IN THE SOUTHERN
OHIO VALLEY POSSIBLY DROPPING SOUTHEAST ALONG THE EASTERN
PERIPHERY OF THE 250MB RIDGE INTO CENTRAL/EASTERN NORTH
CAROLINA...HOWEVER...WOULD LIKE TO SEE A DEEPER LAYER OF NW/NORTH
NORTHWEST FLOW FOR THIS TO OCCUR (I.E. FROM 500 TO 250
MILLIBAR)...OTHERWISE...FEEL THAT ONLY ANVIL BLOWOFF (UPPER LEVEL
CONVECTIVE DEBRIS CLOUD COVER) WOULD MAKE IT DOWN THIS WAY. BOTH
THE GFS/NAM SHOW PRE-FRONTAL TROUGHING AT THE SURFACE IN THE LEE
OF THE MOUNTAINS WEDNESDAY AFTERNOON AND EVENING...ALTHOUGH THE
NAM IS MORE PRONOUNCED WITH IT...AND THIS AXIS OF WEAK LOW LEVEL
CONVERGENCE COMBINED WITH FORECAST SOUNDINGS CONTINUING TO SHOW A
VERY MOIST/UNSTABLE MID JULY ATMOSPHERE (PRECIPITABLE WATER VALUES
IN THE 1.75 TO 2.00 INCH RANGE) ARE ENOUGH TO WARRANT AT LEAST LOW
CHANCE POPS (30 PERCENT) ACROSS THE ENTIRE AREA. ALTHOUGH THE BEST
CHANCE WOULD NORMALLY BE ALONG/EAST OF THE SFC TROUGH AXIS...OR
ALONG/EAST OF HIGHWAY ONE...CANNOT RULE OUT CONVECTION
PROPAGATING INTO THE WESTERN PIEDMONT VIA 10 TO 20 KNOT WESTERLY
MID- LEVEL FLOW...AND THIS IS THE REASON FOR GOING 30 PERCENT EVERYWHERE.
AS ALWAYS WITH SUMMER CONVECTION...CANNOT RULE OUT AN ISOLATED
SEVERE STORM WITH DAMAGING WINDS AND LARGE HAIL. ALSO...GIVEN HIGH
PRECIPITABLE WATER VALUES AND OVERALL SLOW STEERING FLOW...
LOCALLY TORRENTIAL RAINFALL AND FLOODING WILL BE POSSIBLE IN ANY
STORMS. HIGH TEMPERATURES ON WEDNESDAY NEAR OR SLIGHTLY ABOVE NORMAL
WITH TEMPERATURES IN THE 90 TO 94F RANGE BASED ON THICKNESSES AND
MOS GUIDANCE.

WEDNESDAY NIGHT:
THE WEAK BOUNDARY WEST OF THE MOUNTAINS DURING THE DAY WEDNESDAY IS
FORECAST TO APPROACH WESTERN PORTIONS OF THE FORECAST AREA BY 12Z
THURSDAY MORNING. THE GFS ACTUALLY BRINGS A WEAK SURFACE LOW JUST
NORTH OF THE AREA INTO VIRGINIA BY 12Z WEDNESDAY MORNING...WHILE
THE NAM SHOWS JUST WEAK TROUGHING. THIS STEMS FROM THE DIFFERENCE
BETWEEN THE GFS/NAM MENTIONED EARLIER. FORECAST SOUNDINGS CONTINUE
TO SHOW PRECIPITABLE WATER VALUES IN THE 2.00 INCH RANGE. WILL
LEAVE A SLIGHT CHANCE (20 PERCENT) OF SHOWERS AND STORMS IN
THROUGHOUT THE NIGHT DUE TO THE CONTINUED ABOVE NORMAL
PRECIPITABLE WATER VALUES AND THE POSSIBILITY OF LIFT IN THE FORM
OF WEAK LOW LEVEL CONVERGENCE. LOW TEMPERATURES SIMILAR TO
PREVIOUS NIGHTS...IN THE LOWER 70S. -VINCENT

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
AS OF 230 PM MONDAY...

UNIDIRECTIONAL FLOW ALOFT WILL DOMINATE THE UPPER LEVEL PATTERN OVER
THE CAROLINAS THROUGH THE END OF THE WORK WEEK...WITH WNW OR NW FLOW
ALOFT DEVELOPING OVER THE WEEKEND AS THE CAROLINAS ARE EXPECTED TO
REMAIN ON THE EASTERN PERIPHERY OF AN UPPER LEVEL RIDGE
STRENGTHENING OVER THE DEEP SOUTH ALONG THE TX/LA GULF COAST. A WEAK
BOUNDARY/FRONT IS EXPECTED TO PROGRESS SLOWLY THROUGH THE AREA
THURSDAY EVENING/NIGHT. ALTHOUGH THERE SHOULD BE ROUGHLY EQUAL
CHANCES ACROSS THE AREA THU AFTERNOON...THE BEST CHANCE FOR
SHOWERS/STORMS THU EVENING/NIGHT APPEARS TO BE IN THE SOUTH/SE
PORTION OF THE AREA. THE GFS TRIES STALL THIS BOUNDARY ALONG OR JUST
SOUTH OF THE NC/SC BORDER ON FRI-SAT...AND GFS FCST SOUNDINGS SHOW
THE AIRMASS OVER CENTRAL NC DRYING OUT...WITH PWAT VALUES DROPPING
TO 1.00-1.25 ON FRI-SAT. THIS SEEMS TOO DRY CONSIDERING THERE
SHOULD NOT BE TOO MUCH OF AN AIRMASS DIFFERENCE BEHIND THE WEAK
BOUNDARY...AND WOULD LIKE TO KEEP A SLIGHT CHANCE (20%) FOR DIURNAL
CONVECTION IN THE TYPICAL AFT/EVE HOURS ON BOTH FRI-SAT. THE GFS
FCST SOUNDINGS SHOW THE AIRMASS ACROSS THE AREA RECOVERING BY SAT
EVENING AND EARLY SUN MORNING...WITH PWAT VALUES BACK UP TO
1.75-2.00 INTO MONDAY. WILL ADVERTISE A LOW CHANCE (30%) OF DIURNAL
SHOWERS/STORMS ON BOTH SUN/MON. NEAR NORMAL HIGH/LOW TEMPS (UPPER
80S TO LOWER 90S AND UPPER 60S TO LOWER 70S) ARE EXPECTED THROUGHOUT
THE LONG TERM PERIOD GIVEN NEAR NORMAL THICKNESSES PROGGED FOR THIS
TIME OF YEAR. -VINCENT

&&

.AVIATION /02Z TUESDAY THROUGH SATURDAY/...
AS OF 755 PM MONDAY...

DESPITE THE APPROACH OF A SLOW-MOVING UPPER LEVEL TROUGH OVER THE
CENTRAL APPALACHIANS... SHOWERS AND THUNDERSTORMS DID NOT
MATERIALIZE AS EXPECTED OVER CENTRAL NC THIS AFTERNOON (PRESUMABLY
IN PART AS A RESULT OF AN UNEXPECTED CAPPING INVERSION AROUND 4000
THOUSAND FEET PER THE GSO RAOB THIS EVENING). WITH THE LOSS OF
DAYTIME HEATING... SUSPECT THE OVERNIGHT WILL BE DRY AS WELL...
ALTHOUGH THE WESTERN TERMINALS COULD STILL SEE AN ISOLATED SHOWER
OR STORM DEVELOP ON OUTFLOW FROM EARLIER AND ONGOING STORMS OVER THE
MOUNTAINS AND FOOTHILLS. THIS PROBABILITY IS LOW... HOWEVER... AND
HAVE ACCORDINGLY REMOVED ALL MENTION OF CONVECTION FOR THE REMAINDER
OF THE NIGHT.

WITH THE LACK OF RAINFALL AND ASSOCIATED LOW LEVEL SATURATION... THE
PERSISTENCE FORECAST OF IFR STRATUS AND MVFR FOG TONIGHT IS IN
QUESTION. WHILE THE COVERAGE MAY NOT BE AS GREAT TONIGHT RELATIVE TO
PREVIOUS NIGHTS... STILL FEEL THAT SOME LOW STRATUS/FOG WILL DEVELOP
GIVEN THE VERY MOIST SOIL FROM WEEKEND RAINFALL COMBINED WITH
EXPECTED RELATIVELY CLEAR SKIES AND RESULTANT RADIATIONAL COOLING
OVERNIGHT.

ANY LOW STRATUS SHOULD MIX OUT BY MID MORNING TUESDAY... WITH
SCATTERED TO BROKEN CUMULUS BETWEEN 3 AND 5 THOUSAND FEET PREVAILING
BY AFTERNOON. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED
TUESDAY AFTERNOON... AS PRECIPITABLE WATER VALUES ARE FORECAST TO
INCREASE TO BETWEEN 1.50 AND 2.0 INCHES ACROSS THE FORECAST AREA
ONCE AGAIN. THE UPPER TROUGH AND ASSOCIATED LARGE SCALE FORCING FOR
ASCENT WILL BE IN THE PROCESS OF MOVING EAST OF OUR AREA TUESDAY
AFTERNOON... HOWEVER... SO CONVECTIVE COVERAGE IS IN DOUBT. WILL
THEREFORE INCLUDE AN AFTERNOON CB AT ALL TAF SITES FOR NOW.

LOOKING AHEAD... A PERSISTENT MOIST LOW LEVEL AIR MASS MAY PROMOTE
THE DEVELOPMENT OF BOTH EARLY MORNING STRATUS/FOG AND DIURNAL
SHOWERS AND THUNDERSTORMS EACH AFTERNOON THROUGH THE REMAINDER OF
THE WEEK.  -MWS

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
Hazardous weather outlook, Jul 7, 10:22 AM EST, 11 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
1122 AM EDT MON JUL 7 2008

NCZ007>011-021>028-038>043-073>078-083>086-088-089-081000-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
1122 AM EDT MON JUL 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS
AFTERNOON AND EVENING. A FEW OF THE STORMS MAY PRODUCE ISOLATED
DAMAGING WIND GUSTS OR SEVERE HAIL. IN ADDITION...HEAVY DOWNPOURS
MAY INDUCE SOME MINOR FLOODING ON SMALLER STREAMS AND IN URBAN
AREAS...PARTICULARLY THOSE AREAS WHICH RECEIVED HEAVY RAIN LATE
SUNDAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

LATE DAY SHOWERS AND THUNDERSTORMS ARE EXPECTED FOR THE BALANCE
OF THE WEEK AS A WARM MOIST AIR MASS REMAINS IN PLACE OVER THE
REGION. SOME OF THE STORMS COULD REACH SEVERE LIMITS ON TUESDAY
WITH THE MAIN THREAT BEING ISOLATED DAMAGING WIND GUSTS AND SEVERE
HAIL.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR
SIGNIFICANT WEATHER ASSOCIATED WITH THE STORMS THAT OCCUR THIS
AFTERNOON AND EVENING.

JFB

The radar

The Raleigh/Durham radar (KRAX), 98 km away, was scanning. The volume nearest the first event began at 02:24 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Alamance

When
July 7, 9:27 PM EST
Where
Alamance County, 0.89 mi SW of Alamance
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
36.020, -79.490

Quarter-size hail was reported on Highway 42.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2008Every state in 2008This day in weather historyWarnings in North Carolina, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 124102.